Pennsylvania, 2008

Winter Weather in Pennsylvania, February 4 to 5, 2008

February 4 to 5, 2008 · NWS PHI · 2 events in 2 counties and zones

High pressure in southeastern Canada during the morning of the 4th, stretched southward and east of the mountains. Light winds coupled with enough lingering moisture allowed areas of dense fog to form with temperatures below freezing.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

High pressure in southeastern Canada during the morning of the 4th, stretched southward and east of the mountains. Light winds coupled with enough lingering moisture allowed areas of dense fog to form with temperatures below freezing. Freezing dense fog in the Poconos caused icy conditions mainly on the Pocono Plateau during the afternoon into the evening of the 4th. The fog and slippery conditions caused a major accident on Interstate 80 between mile markers 292 and 293. While dense fog persisted through the night, temperatures rose above freezing overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 4, 11:30 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 4, 11:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1130 AM EST MON FEB 4 2008

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE PAST THE AREA THIS AFTERNOON. A
WARM FRONT WILL APPROACH THE REGION FROM THE SOUTHWEST TONIGHT AND
PASS THROUGH OUR REGION TUESDAY. LOW PRESSURE WILL MOVE ACROSS THE
GREAT LAKES TUESDAY AND THROUGH THE SAINT LAWRENCE VALLEY TUESDAY
NIGHT. A SECOND LOW WILL MOVE THROUGH THE EASTERN OHIO VALLEY AND
INTO NEW ENGLAND WEDNESDAY, BRINGING A COLD FRONT THROUGH OUR AREA
LATE WEDNESDAY OR WEDNESDAY EVENING. A COASTAL LOW IS EXPECTED TO
PASS WELL TO THE SOUTHEAST OF OUR REGION FRIDAY. A COLD FRONT FROM
THE NORTHWEST IS FORECAST TO ARRIVE SATURDAY, WITH HIGH PRESSURE
FOLLOWING FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER ATMOSPHERIC DISTURBANCE WAS IN THE PROCESS OF MOVING PAST
OUR AREA EARLY THIS AFTERNOON. LIGHT PRECIPITATION BROKE OUT AROUND
DAYBREAK, AND THE AREAS OF LIGHT PRECIPITATION SHOULD BE MOSTLY
THROUGH OUR AREA BY MID AFTERNOON OR SO AT PRESENT MOVEMENT. OVER
COLDER NORTHERN AREAS, ABOUT A HALF INCH OF SNOW FELL AT SEVERAL
SITES THAT REPORTED. SO, THE LIKELY PRECIPITATION NORTH WILL BE
TONED DOWN TO CHANCE. WITH THE ECHOES ON RADAR NOW, THE SLIGHT
CHANCE SOUTH WILL BE BUMPED TO A LOW CHANCE EARLY THIS AFTERNOON.
OTHERWISE, TEMPERATURES WERE ADJUSTED A LITTLE BIT BASED ON CURRENT
READINGS, BUT ONLY MINOR CHANGES WERE MADE TO TEMPERATURES AND DEW
POINTS.

A STRONG PUSH OF WARM ADVECTION IS EXPECTED TO BEGIN OVER OUR REGION
LATE IN THE DAY, WITH THE WARM AIR OVERRIDING THE COOL AIR AT THE
SURFACE. THUS, THE MENTION OF SNOW NORTH IN THE GRIDS WILL DISAPPEAR
BY LATER THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
FOR THE SHORT TERM SEGMENT OF THE FORECAST, WELL START WITH AN
UPPER LEVEL TROUGH OVER THE WEST AND A RIDGE OVER THE EAST TONIGHT.
THE TROUGH SHOULD PROGRESS TO THE EAST DURING THE PERIOD, WITH ITS
AXIS PASSING OVERHEAD ON WEDNESDAY NIGHT.

AS THE WARM FRONT SLOWLY APPROACHES FROM THE SOUTH AND SOUTHWEST
TONIGHT, CEILINGS ARE EXPECTED TO LOWER IN THE ONSHORE FLOW.  WITH
DEW POINT TEMPS FORECAST TO BEGIN EXCEEDING THE WATER TEMPS OFF THE
COAST, WEVE ADDED AREAS OF FOG FOR TONIGHT.  THERE MAY ALSO BE SOME
ADDITIONAL LIGHT PRECIP.  HOWEVER, SURFACE TEMPS UP NORTH SHOULD
RISE ENOUGH BY THIS EVENING TO BRING AN END TO ANY CONCERN REGARDING
PRECIP TYPE THERE.

AS THE HIGH TO OUR NORTHEAST CONTINUES TO RETREAT, THE WARM FRONT IS
EXPECTED TO WORK ITS WAY THROUGH OUR REGION ON TUESDAY.  AS IS OFTEN
THE CASE, WERE NOT EXPECTING A CLEAN FRONTAL PASSAGE.  SECTIONS OF
OUR FORECAST AREA WILL LIKELY BREAK INTO THE WARMER AIR OUT OF
GEOGRAPHICAL SEQUENCE.  NEVERTHELESS, MOST LOCATIONS SHOULD BE IN
THE MILD AIR BY TUESDAY EVENING.

LOW PRESSURE IS FORECAST TO MOVE UP THE OHIO RIVER VALLEY ON TUESDAY
NIGHT AND IT SHOULD MOVE ACROSS PENNSYLVANIA, SOUTHEASTERN NEW YORK
AND SOUTHERN NEW ENGLAND ON WEDNESDAY.  IT WILL LIKELY PULL A COLD
FRONT THROUGH OUR ENTIRE REGION AT THAT TIME.  AS A RESULT, WERE
EXPECTING SHOWERS ON WEDNESDAY.

OUT AHEAD OF THE APPROACHING LOW AND THE COLD FRONT, A SOUTHWESTERLY
LOW LEVEL JET IS EXPECTED TO LIFT OVER OUR REGION.  WIND SPEEDS AT
925 HPA ARE FORECAST TO BE IN THE 55 TO 65 KNOT RANGE ON WEDNESDAY
MORNING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AFTER THE UPPER TROUGH AXIS PASSES OVERHEAD ON WEDNESDAY NIGHT,
SURFACE HIGH PRESSURE SHOULD BUILD IN FROM THE WEST FOR THURSDAY.

A COASTAL LOW IS EXPECTED TO PASS WELL TO THE SOUTHEAST OF OUR
REGION ON FRIDAY.  HOWEVER, IT SHOULD BE CLOSE ENOUGH TO NECESSITATE
THE INCLUSION OF CHANCE POPS.  TEMPS LOOK AS THOUGH THEY WILL BE
WARM ENOUGH FOR MAINLY RAIN ON THE COASTAL PLAIN AND PERHAPS A MIX
INLAND IF THE PRECIP DOES OCCUR.

A COLD FRONT FROM THE NORTHWEST IS FORECAST TO ARRIVE ON SATURDAY,
WITH HIGH PRESSURE FOLLOWING FOR SUNDAY.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WERE HOLDING ON ACROSS MOST OF THE REGION AT LATE
MORNING, ALTHOUGH SOME MARGINAL VFR VISIBILITIES SHOULD BE SHORT
LIVED, AND KABE MAY KEEP A LOWER MARGINAL VFR CEILING FOR A TIME
INTO THIS AFTERNOON.

AS THE WARM FRONT MOVES INTO THE REGION TONIGHT, VISIBILITIES AND
CEILINGS WILL BOTH DROP INTO THE SOLID MVFR RANGE AND MORE LIKELY
INTO THE IFR RANGE OVERNIGHT.

LOOKING BEYOND THE TAF PERIOD, IT LOOKS AS THOUGH THE REGION WILL BE
SEEING SOME TYPE OF RESTRICTION THROUGH LATE WEDNESDAY AS A SERIES
OF LOW PRESSURE SYSTEMS AND SURFACE FRONTS MOVE THROUGH OR CLOSE TO
THE REGION.

&&

.MARINE...
HIGH PRESSURE WILL MOVE FURTHER OFFSHORE DURING THIS AFTERNOON,
ALLOWING A WARM FRONT TO MOVE INTO THE REGION TONIGHT. LOW PRESSURE
WILL MOVE ACROSS THE GREAT LAKES TUESDAY AND THROUGH THE SAINT
LAWRENCE VALLEY TUESDAY NIGHT. A SECOND LOW WILL MOVE THROUGH THE
EASTERN OHIO VALLEY AND INTO NEW ENGLAND WEDNESDAY, BRINGING A COLD
FRONT THROUGH AREA WATERS LATE WEDNESDAY AFTERNOON OR WEDNESDAY
EVENING. THE MODELS SEEM TO BE TRENDING A LITTLE LATER WITH THIS
FRONTAL PASSAGE. HIGH PRESSURE WILL BE OVER THE REGION THURSDAY BUT
MOVE OFFSHORE THURSDAY NIGHT. LOW PRESSURE MAY MOVE JUST TO THE
SOUTH AND EAST OF THE REGION LATER FRIDAY, AND THE MODELS ARE
TRENDING FURTHER AWAY FROM OUR AREA.

IN RESPONSE TO THE SAID WEATHER FEATURES, SEAS AND WINDS WILL BEGIN
TO INCREASE TONIGHT, ESPECIALLY ACROSS THE NORTHERN WATERS.
CONDITIONS WILL BE TOPPED OUT AT 20 KNOTS AND 5 FEET. ALTHOUGH 5
FEET WILL BE MENTIONED, HEADLINES WILL NOT BE ISSUED AT THIS TIME
BECAUSE IT APPEARS THAT LONG PERIOD SWELLS WILL BE THE DOMINANT WAVE
FEATURE. HEADLINES APPEAR MORE LIKELY FOR TUESDAY NIGHT AND
WEDNESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS... / IOVINO
NEAR TERM... / IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION... / KRUZDLO
MARINE... / KRUZDLO
Hazardous weather outlook, Feb 4, 11:44 AM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1144 AM EST MON FEB 4 2008

NJZ001-007-008-PAZ054-055-062-051645-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
1144 AM EST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SPOTTY LIGHT PRECIPITATION INTO EARLY THIS AFTERNOON COULD
CAUSE SLIPPERY ROADS. SCATTERED LIGHT RAIN...OR SNOW AND
RAIN...WILL OCCUR THROUGH MIDDAY AND INTO EARLY AFTERNOON. WITH
TEMPERATURES PRESENTLY AT OR JUST UNDER FREEZING, THERE COULD BE
SOME SLIPPERY AREAS ON ROADS AND HIGHWAYS, ESPECIALLY THOSE OVER
THE HIGHER ELEVATIONS. MOTORISTS SHOULD USE EXTRA CAUTION WHILE
TRAVELING THROUGH EARLY AFTERNOON, ESPECIALLY ON BRIDGES AND
OVERPASSES, AS THESE ARE THE FIRST TO BECOME ICY. TEMPERATURES
SHOULD WARM SLIGHTLY TO THE LOWER AND MID 30S BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061-
067>071-051645-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
1144 AM EST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-051645-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1144 AM EST MON FEB 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 4, 11:40 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EST MON FEB 4 2008

NJZ001-007-008-PAZ054-055-062-042000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...BETHLEHEM...EASTON
1140 AM EST MON FEB 4 2008

...SPOTTY LIGHT PRECIPITATION INTO EARLY THIS AFTERNOON COULD
CAUSE SLIPPERY ROADS...

SCATTERED LIGHT RAIN...OR SNOW AND RAIN...WILL OCCUR THROUGH
MIDDAY AND INTO EARLY AFTERNOON. WITH TEMPERATURES PRESENTLY AT
OR JUST UNDER FREEZING, THERE COULD BE SOME SLIPPERY AREAS ON
ROADS AND HIGHWAYS, ESPECIALLY THOSE OVER THE HIGHER ELEVATIONS.

MOTORISTS SHOULD USE EXTRA CAUTION WHILE TRAVELING THROUGH EARLY
AFTERNOON, ESPECIALLY ON BRIDGES AND OVERPASSES, AS THESE ARE THE
FIRST TO BECOME ICY. TEMPERATURES SHOULD WARM SLIGHTLY TO THE
LOWER AND MID 30S BY MID AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Carbon

When
February 4, 12:00 PM EST to February 5, 12:00 AM EST
Where
Carbon forecast zone
Reported by
ASOS
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 4, 12:00 PM EST to February 5, 12:00 AM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68364, 68365.